Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 107, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 17, 2004, 3:06 PM EDT for Harnett County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 3:06 PM EDT (19:06 UTC)
- Expired
- Sep 17, 2004, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:10 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 171906
SVRRAH
NCC085-171930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARNETT COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 330 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM OLIVIA TO NEAR
FAYETTEVILLE...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OLIVIA AND PINEVIEW AROUND 310 PM...
SEMINOLE AND ANDERSON CREEK AROUND 315 PM...
RAVEN ROCK STATE PARK AND COKESBURY AROUND 325 PM...
BUIES CREEK AND DUNCAN AROUND 330 PM...
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3539 7933 3540 7930 3533 7925 3530 7918
3557 7892 3552 7871 3543 7861 3531 7855
3525 7861 3526 7884 3519 7909 3506 7911
3496 7904 3492 7908
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:45 PM EDT, 21 minutes earlier.
Area forecast discussion, Sep 17, 2:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... THROUGH TONIGHT: BANDS OF CONVECTION WILL TRAVERSE THE CENTRAL AND EASTERN CWA OVER THE NEXT SEVERAL HOURS. TORNADO THREAT WILL CONTINUE ALONG THE LOW LEVEL THETAE GRADIENT... AND FARTHER EAST WHERE DESTABILIZATION CONTINUES. THE MORE SSW MOVEMENT OF THE INDIVIDUAL CELLS AND THE ORIENTATION OF THE BANDS HAVE MINIMIZED TRAINING AND LIMITED WIDESPREAD FLOODING THREAT... AND ALTHOUGH MINOR URBAN FLOODING IS STILL A POSSIBILITY... IT IS REMOTE ENOUGH TO DROP THE WATCH FOR THE REST OF THE NIGHT. LATEST SURFACE ANALYSIS SHOWS THE PRIMARY REMNANT IVAN CIRCULATION OVER FAR NE TN... HOWEVER RADAR COMPOSITE ANALYSIS SUGGESTS A SECONDARY OROGRAPHICALLY INDUCED CIRCULATION OVER FAR SW NC. THIS SHOULD HELP KEEP THE THREAT OF SHOWERS RUNNING OVERNIGHT DESPITE THE STRONG PVA HEADING TO OUR NORTHEAST. PLAN ON HIGH LIKELY TO CATEGORICAL POPS TRENDING TO CHANCES OVERNIGHT AS THE LOW LEVEL JET MOVES TO THE COAST AND UPPER DIVERGENCE MAX HEADS TO THE NORTH. EXPECT LOWS ON THE HIGH SIDE OF MOS GUIDANCE... MAINLY 67 TO 73. SAT THROUGH MON: UPPER TROUGH IS EXPECTED TO DRIFT OVERHEAD THROUGH SAT. WILL LEAVE IN A CHANCE OF SHOWERS AND THUNDERSTORMS... HIGHER IN THE EAST WHERE SOME HEATING SHOULD TAKE PLACE PRIOR TO SURFACE FRONTAL PASSAGE. QUICK AND DEEP STABILIZATION TAKES PLACE AS LARGE DENSE HIGH BUILDS IN FROM THE NORTH. EXPECT BREEZY AND QUITE COOL CONDITIONS SAT NIGHT INTO MON AS IVANS REMNANT CIRCULATION CONTINUES TO GET PUSHED SOUTHWARD. ENOUGH LOW LEVEL MOISTURE SHOULD HANG ON BENEATH THE SUBSIDENCE INVERSION TO YIELD PARTLY CLOUDY AND OCCASIONALLY MOSTLY CLOUDY SKIES SUN INTO MON. TEMPS WILL BE A CHALLENGE WITH MUCH DISAGREEMENT AMONG MOS GUIDANCE. WILL FOLLOW READINGS ABOUT A CATEGORY ABOVE MAV MOS WHICH LOOKS TOO COOL AND HAS BEEN TRENDING WARMER. && .LONG TERM (TUESDAY THROUGH FRIDAY)... COOL SURFACE HIGH PRESSURE TO THE NORTH CONTINUES TO PUSH THE REMNANT IVAN CIRCULATION TO OUR SOUTH. AIR MASS IS SUFFICIENTLY DRY TO REMOVE POPS THROUGH THURSDAY... AND AS IT CONTINUES TO MODIFY WITH MID LEVEL RIDGING BUILDING OVER THE INLAND MIDATLANTIC REGION... WE SHOULD SEE TEMPS REBOUND TO NEAR NORMAL READINGS WED/THU AFTER BEING A CATEGORY OR TWO BELOW NORMAL ON TUE. 12Z/17 GFS AND 00Z/17 ECMWF BRING A TROUGH ACROSS THE GREAT LAKES WITH A TRAILING FRONT APPROACHING THE APPALACHIANS... AND WILL INCLUDE A SHOWER/STORM RISK FOR FRI. ONE INTERESTING NOTE IS THE FEW 12Z/17 ETA WHICH WANTS TO REVIVE IVAN OFF THE SOUTHEAST COAST BY TUE... BUT REGARDLESS THE STRONG HIGH SHOULD HOLD IT WELL TO OUR SOUTH. && .AVIATION... GUSTY WINDS IN THE TIGHT GRADIENT AHEAD OF THE SURFACE LOW WILL DIMINISH THIS EVENING AS THE LOW SLOWLY WEAKENS AND MOVES ALONG THE NC/VA BORDER. SUBSIDENCE WILL BE ON THE INCREASE AS WELL...AND WITH A RELATIVE MIN OF 850MB THETA-E MOVING INTO CENTRAL NC FROM THE SOUTHWEST THIS EVENING WILL GRADUALLY DIMINISH THE THREAT OF SHOWERS AT TAF SITES ALTHOUGH WILL FORECAST THIS A LITTLE SLOWER THAN THE ETA IMPLIES DUE TO THE SLOW MOVEMENT OF THE COMMA HEAD ON BOTH WATER VAPOR AND RADAR IMAGERY. GENERALLY MVFR CEILINGS TO THE WEST THIS AFTERNOON AND HAVE CONTINUED THIS PREDOMINANTLY OVER TAF SITES WITH MVFR VISIBILITIES AS WELL OVERNIGHT DUE TO A PERIOD OF DIMINISHING WIND AND FEWER SHOWERS. HIGHER THETA-E AIR BUILDS BACK IN FROM THE NORTH LATE TONIGHT AS THE LEFT EXIT REGION OF A 50KT 500MB JET HEADS SOUTH FROM VA SATURDAY...ACCOMPANIED BY INCREASING 850MB CONVERGENCE AND DIVERGENCE ALOFT STRETCHING SOUTHWEST-TO-NORTHEAST OVER THE EASTERN PORTION OF THE TAF AREA. SURFACE WINDS SHOULD INCREASE AGAIN DIURNALLY SATURDAY ESPECIALLY AS 30-40KT WINDS ARE FORECAST ON THE ETA IN THE BOUNDARY LAYER OVER THE WEST SIDE OF THE SURFACE LOW BY 18Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM/LONG TERM...HARTFIELD AVIATION...DJF
Hazardous weather outlook, Sep 17, 5:10 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 510 AM EDT FRI SEP 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180959- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 510 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF HURRICANE IVAN WILL SPREAD BANDS OF MODERATE TO HEAVY SHOWERS ACROSS CENTRAL NORTH CAROLINA TODAY. RAINFALL AMOUNTS ACROSS CENTRAL NORTH CAROLINA WILL BE HIGHLY VARIABLE. FLOODING IS LIKELY WHERE SHOWERS CONTINUOUSLY TRAIN THROUGH AN AREA AND ON STREAMS AND CREEKS DOWNSTREAM OF ANY HEAVY RAINS. SATURATED SOILS WILL HEIGHTEN THE THREAT FOR FLASH FLOODING THROUGHOUT MUCH OF CENTRAL NORTH CAROLINA. IN ADDITION... ANY HEAVY SHOWER OR THUNDERSTORM COULD POTENTIALLY PULL DOWN STRONG GUSTY WINDS ALOFT TO THE SURFACE...CREATING DAMAGING WINDS. ISOLATED TORNADOES ALSO ARE A POSSIBILITY WITH ANY THUNDERSTORM TODAY. .DAY TWO THROUGH SEVEN... BLUSTERY NORTHEAST WINDS SUNDAY MAY GUSTS UP TO 30 MPH. OTHERWISE NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.
In the hours before
Special weather statement, Sep 17, 12:32 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1232 PM EDT FRI SEP 17 2004 NCZ074-083>085-171700- ANSON NC-MONTGOMERY NC-RICHMOND NC-SCOTLAND NC- 1232 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MONTGOMERY... ANSON AND SCOTLAND COUNTIES THROUGH 100 PM EDT... AT 1232 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WADESBORO TO NEAR DARLINGTON...MOVING NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROCKINGHAM AND LAURINBURG AROUND 1245 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. JO
Local storm report, Sep 17, 1:15 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM TORNADO 3 NW VASS 35.29N 79.32W
09/17/2004 MOORE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN BETWEEN CARTHAGE AND VASS.
&&
TDPLocal storm report, Sep 17, 1:35 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TORNADO 4 W PITTSBORO 35.72N 79.25W
09/17/2004 CHATHAM NC LAW ENFORCEMENT
COUPLE OF TREES DOWN ON THE WEST SIDE OF PITTSBORO TAKING
DOWN POWER LINES.
&&
ORROCKSpecial weather statement, Sep 17, 2:40 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EDT FRI SEP 17 2004 NCZ021-022-038-039-073-074-083-084-172000- ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC- RANDOLPH NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...GREENSBORO... LEXINGTON...ROCKINGHAM...TROY...WADESBORO AND WINSTON-SALEM 240 PM EDT FRI SEP 17 2004 ...TORNADO WATCH CANCELLED FOR THE WESTERN PIEDMONT... THE TORNADO WATCH WHICH WAS IN EFFECT FOR THE NORTHWEST PIEDMONT... SOUTHWEST PIEDMONT AND THE WESTERN SANDHILLS INCLUDING THE TRIAD AREA HAS BEEN CANCELED. THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS DIMINISHED. SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON. IN ADDITION GUSTY WINDS UP TO 30 MPH ARE STILL POSSIBLE. BLAES
Local storm report, Sep 17, 2:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG ROXBORO 36.40N 78.98W
09/17/2004 PERSON NC LAW ENFORCEMENT
TREES DOWN JUST WEST OF ROXBORO NEAR GORDONTON ROAD.
&&
ORROCKLocal storm report, Sep 17, 3:00 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 AM TORNADO STOKESDALE 36.24N 79.98W
09/17/2004 GUILFORD NC EMERGENCY MNGR
EMERGENCY SERVICES REPORTED SEVERAL HOMES DAMAGED ALONG
HAW MEADOW AND HAW RIVER ROADS...WITH MINOR STRUCTURAL
DAMAGE ON ELLISON ROAD.
&&
DJFThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:44 AM EDT | Tornado Warning | RAH | Davidson, Forsyth | 31 min |
| Sep 17, 11:03 AM EDT | Tornado Warning | RAH | Guilford | 12 min |
| Sep 17, 12:38 PM EDT | Tornado Warning | RAH | Moore | 37 min |
| Sep 17, 1:09 PM EDT | Tornado Warning | RAH | Chatham | 36 min |
| Sep 17, 1:43 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 32 min |
| Sep 17, 2:14 PM EDT | Severe Thunderstorm Warning | RAH | Person | 46 min |
| Sep 17, 2:50 PM EDT | Tornado Warning | RAH | Durham | 25 min |
| Sep 17, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 46 min |
| Sep 17, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 28 min |
| Sep 17, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 45 min |
| Sep 17, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 26 min |
| Sep 17, 4:47 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Sep 17, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.